Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 256, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2022, 4:18 PM EDT for 5 counties in Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2022, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 20, 2022, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, GA, Laurens County, GA, Telfair County, GA, Wheeler County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 71 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:21 PM EDT | TSTM WND DMG | 3 Sw Chauncey, GA | A TREE WAS REPORTED DOWN ON MARION SHEFFIELD RD NEAR THE INTERSECTION OF SWEET HOME CHURCH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WUUS52 KFFC 202018 SVRFFC GAC091-175-271-309-315-202100- /O.NEW.KFFC.SV.W.0256.220720T2018Z-220720T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 418 PM EDT Wed Jul 20 2022 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... South central Laurens County in central Georgia... Southern Dodge County in central Georgia... Northwestern Telfair County in central Georgia... East central Wilcox County in central Georgia... West central Wheeler County in central Georgia... * Until 500 PM EDT. * At 417 PM EDT, a severe thunderstorm was located over Five Points, or 8 miles east of Abbeville, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... McRae, Eastman, Abbeville, Helena, Milan, Rhine, Chauncey, Union, Jay Bird Springs, Five Points, Achord, Little Ocmulgee State Park and Godwinsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3200 8335 3230 8307 3210 8283 3187 8318 TIME...MOT...LOC 2017Z 227DEG 18KT 3204 8317 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
2 follow-up statements
265
WWUS52 KFFC 202034
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Wed Jul 20 2022
GAC315-202043-
/O.CAN.KFFC.SV.W.0256.000000T0000Z-220720T2100Z/
Wilcox GA-
434 PM EDT Wed Jul 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILCOX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3205 8330 3230 8307 3210 8283 3191 8312
TIME...MOT...LOC 2033Z 227DEG 18KT 3210 8310
$$
GAC091-175-271-309-202100-
/O.CON.KFFC.SV.W.0256.000000T0000Z-220720T2100Z/
Laurens GA-Dodge GA-Telfair GA-Wheeler GA-
434 PM EDT Wed Jul 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL LAURENS...SOUTHERN DODGE...NORTHWESTERN TELFAIR AND
WEST CENTRAL WHEELER COUNTIES...
At 433 PM EDT, a severe thunderstorm was located over Chauncey, or 8
miles southeast of Eastman, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
McRae, Eastman, Helena, Milan, Rhine, Chauncey, Union, Jay Bird
Springs, Five Points, Achord, Little Ocmulgee State Park and
Godwinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3205 8330 3230 8307 3210 8283 3191 8312
TIME...MOT...LOC 2033Z 227DEG 18KT 3210 8310
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$961
WWUS52 KFFC 202054
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
454 PM EDT Wed Jul 20 2022
GAC091-175-271-309-202104-
/O.EXP.KFFC.SV.W.0256.000000T0000Z-220720T2100Z/
Laurens GA-Dodge GA-Telfair GA-Wheeler GA-
454 PM EDT Wed Jul 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAURENS...
SOUTHERN DODGE...NORTHWESTERN TELFAIR AND WEST CENTRAL WHEELER
COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3205 8330 3230 8307 3210 8283 3191 8312
TIME...MOT...LOC 2054Z 227DEG 18KT 3216 8302
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:28 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 20, 3:28 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 328 PM EDT Wed Jul 20 2022 ...Morning Area Forecast Discussion... .SHORT TERM /Today through Friday/... A shortwave over SC/NC ejects eastward this afternoon/evening before another impulse of energy at the base of the trough brings the threat of severe weather tomorrow. Current radar loop shows a few isolated showers and thunderstorms initiating across the forecast area. A cu field across much of the area has allowed for sufficient surface heating to occur today. As a result, isolated convective activity is anticipated to ramp up again this afternoon, where some storms could become strong to severe. SPC Day 1 Outlook has extended the Marginal Risk to include portions of north Georgia. SBCAPE this afternoon between 2000-3000 J/kg will be more than enough to support strong updrafts in any storms that initiate and damaging water- loaded downdrafts, frequent lightning, and periods of locally heavy rainfall will be the primary threats for today and tonight. In the absence of day time heating, a lull in activity is expected overnight. Convective activity will ramp up again tomorrow where SPC has much of the forecast area in a Slight Risk. As moisture inundates the low levels of the atmosphere, low level lapse rates >7.5C, and SBCAPE between 3000-4000+ J/kg, severe thunderstorms producing damaging wind gusts, isolated instances of hail, and heavy rainfall will be a threat for tomorrow. More widespread coverage of clusters of thunderstorms are possible tomorrow and activity could begin earlier in the day. While temperatures will hover near climatological normals (in the upper 80s and low 90s), dewpoints in the mid to upper 70s will make heat indices soar over 100F. Have held off issuing a heat advisory as most locations approach indices just under criteria and rain from thunderstorm activity as well as cold pools overspreading large areas may act to limit temperatures. KAL .LONG TERM /Friday Night through Tuesday/... Looking into the beginning of the long term on Friday, the shortwave trough that will cause the Thursday active weather will lift into the Virginia's. This will put us in the middle of two ridges shown on the 500mb, one being the ridge centered over the four corners but extending into MS, and the Bermuda high encroaching upon eastern GA. At the surface the lee-side trough will still be extending into our area into Friday and Saturday. This ultimately means that there will be enough moisture and forcing to give us the chance of afternoon thunderstorms which is common in the summer time. Meanwhile, the frontal boundary is expected to sag slowly southward into the area. An axis of deep moisture associated with the boundary will remain in place, particularly over the southern half of the forecast area. Convection will be diurnally-driven in nature, with the greatest coverage forecast within the area of greatest moisture in central Georgia. As such, PoPs are forecast to be likely mainly south of I- 20 and chance PoPs to the north. With high temperatures increasing into the upper 80s to low 90s and dewpoints lingering in the low 70s in north Georgia and mid 70s in central Georgia, SBCAPE values could increase to between 2500-3500 J/kg in the afternoon hours. The best instability is expected to be located in central Georgia. With negligible low-level shear and 700-500 mb lapse rates compared to Thursday, the threat for widespread severe will be limited. However, a few storms may become strong to severe. With ample moisture, precip loading in downdrafts of stronger storms will contribute to the threat of damaging wind gusts. Locally heavy rain and frequent lightning will also be expected with any stronger storms that develop. Saturday into Monday will see the high start to build in at the 500 mb level. The influence on this high pressure will serve to inhibit convective development over north and central Georgia during the weekend, with PoPs being limited to slight in north Georgia and low- end chance in central Georgia during the afternoon hours each day. The lee-side trough will start to retreat back to Virginia as well which along with the high building in will allow our temperatures to start to slowly increase into the low to mid 90s across the forecast area. The higher temps along with dewpoints in the mid to upper 70s will allow for apparent temps to approach the heat advisory criteria of 105. As the week goes on, a heat advisory may be needed but that will remain to be seen. Tuesday looks to have the lee-side trough start to dip back into our area, which along with the high shifting a bit west will allow us to have increased PoPs and the possibility of afternoon scattered thunderstorms and showers. This day of afternoon storms will be brief though as the Bermuda high sets in over our area to continue the hot temperatures and high dewpoints. Hernandez/King && AVIATION... 18Z Update... VFR conditions at the start of the TAF cycle where some sites could see MVFR cigs tomorrow morning. TEMPO TSRA for all sites generally between 18-00Z. BKN250 at all sites overnight though FEW/SCT MVFR could develop in areas with heavy rainfall today. SHRA/TSRA possible after 12Z tomorrow at most sites. SW winds 5-10KT through TAF cycle with higher gusts in any thunderstorms that develop. //ATL Confidence...18Z Update... Medium confidence on TSRA timing. Medium confidence on MVFR cigs. High confidence on all other elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 91 74 91 72 / 70 40 80 60 Atlanta 91 75 90 72 / 40 20 90 70 Blairsville 86 69 87 66 / 50 50 70 60 Cartersville 92 74 91 71 / 40 50 80 70 Columbus 92 75 92 74 / 30 20 70 60 Gainesville 89 74 89 71 / 50 50 80 60 Macon 93 74 93 73 / 30 30 70 60 Rome 95 75 93 72 / 50 50 80 60 Peachtree City 92 74 91 71 / 30 20 80 70 Vidalia 92 74 92 75 / 30 10 60 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KAL LONG TERM....Hernandez AVIATION...KAL
Hazardous weather outlook, Jul 20, 11:18 AM EDT, 5 hours before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1118 AM EDT Wed Jul 20 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1118 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected to develop across the area this afternoon and evening. Some storms could be strong to severe with damaging wind gusts, heavy rainfall, and frequent lightning as the main threats. Isolated flash flooding may be possible where heavy rainfall continuously occurs over a location. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms are possible each afternoon and evening across much of the forecast area this week and into the weekend. At this time, a more widespread severe threat exists on Thursday with storms potentially developing into a more organized cluster or line with damaging wind gusts being the main threat. Otherwise, some storms each day could become strong to severe capable of producing gusty winds, frequent lightning, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jul 20, 10:19 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 AM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 3 WNW RUTLEDGE 33.64N 83.65W
07/19/2022 WALTON GA EMERGENCY MNGR
POWER LINES DOWN ACROSS DRIVEWAY ON AMBER STAPP
STUDDARD
&&
EVENT NUMBER FFC2200848
SMSpecial weather statement, Jul 20, 3:42 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Wed Jul 20 2022
GAZ108-109-202015-
Wilcox GA-Dodge GA-
342 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of southwestern Dodge
and southeastern Wilcox Counties through 415 PM EDT...
At 341 PM EDT, a strong thunderstorm was over Antioch Church, or near
Abbeville, moving northeast at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Abbeville, Rochelle, Rhine, Browning, Five Points, Antioch Church and
Owensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3185 8351 3199 8350 3211 8318 3192 8318
3190 8321 3188 8320 3188 8318 3185 8318
3184 8321
TIME...MOT...LOC 1941Z 241DEG 23KT 3193 8339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:39 AM EDT | Special Weather Statement | FFC | Walton | 51 min |
| Jul 20, 4:06 AM EDT | Special Weather Statement | FFC | Greene | 39 min |
| Jul 20, 4:14 AM EDT | Severe Thunderstorm Warning | FFC | Greene | 46 min |
| Jul 20, 5:02 AM EDT | Special Weather Statement | FFC | Taliaferro | 43 min |
| Jul 20, 5:04 AM EDT | Special Weather Statement | FFC | Wilkes | 41 min |
| Jul 20, 5:42 AM EDT | Special Weather Statement | FFC | Clarke, Oconee | 48 min |
| Jul 20, 7:27 AM EDT | Special Weather Statement | FFC | Taliaferro | 18 min |
| Jul 20, 8:25 AM EDT | Special Weather Statement | FFC | Oglethorpe | 35 min |
| Jul 20, 8:57 AM EDT | Special Weather Statement | FFC | Wilkes | 33 min |
| Jul 20, 9:35 AM EDT | Special Weather Statement | FFC | Wilkes | 25 min |
| Jul 20, 10:08 AM EDT | Flash Flood Warning | FFC | Oglethorpe, Wilkes | 4 hr |
| Jul 20, 10:17 AM EDT | Special Weather Statement | FFC | Taliaferro | 28 min |
| Jul 20, 3:42 PM EDT | Special Weather Statement | FFC | Wilcox | 33 min |
| Jul 20, 4:32 PM EDT | Special Weather Statement | FFC | Dooly | 28 min |
| Jul 20, 4:44 PM EDT | Special Weather Statement | FFC | Sumter | 31 min |
| Jul 20, 5:45 PM EDT | Special Weather Statement | FFC | Treutlen | 30 min |
| Jul 20, 6:10 PM EDT | Special Weather Statement | FFC | Emanuel | 35 min |
| Jul 20, 7:28 PM EDT | Special Weather Statement | FFC | Hall | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.